< 1 - 2 - 3 > next
Q. I'm 36 weeks pregnant. I have a terrible sinus condition, the flu and I am sneezing a lot. What medicine can I take without consulting a doctor?
-Anonymous, South Carolina
A. The only remedies you should use without consulting a doctor are hot tea, a vaporizer and saline nasal spray.
I, too, was quite sick during my last trimester and found most "safe" remedies piddly. When I consulted my doctor, he allowed me to take small doses of Sudafed Sinus, which helped a little.
You should ask your doctor what might work best for you.
Q. Is it safe to take Benadryl during the last two weeks of pregnancy?
A. Any drug taken during pregnancy is considered a "maybe" risk, but some "low risk" medications will be prescribed or recommended by your doctor later in pregnancy. When the baby is fully developed near the end of the third trimester, he or she is no longer prone to possibly developing birth defects.
In my last trimester I was finally allowed Mylanta for my heartburn, Benadryl for my cold symptoms and Monistat for my wretchedly recurring yeast infections.
Back to Top
Q. I am wondering what health concerns there are to a baby if the mother consumed Excedrin Migraine in the early weeks?
A. During pregnancy we all want to give our babies the best chance possible at having the healthiest development, including avoiding anything that may be harmful to the fetus. However, this is not always possible, especially during the early weeks. I cannot tell you how many of my girlfriends (myself included) who had more than a drink or two during the early weeks, not knowing they were pregnant, and the babies turned out fine.
About taking Excedrin Migraine early on– it's probably okay, but should be avoided in the future. What's done is done. Pregnant women who suffer from migraines regularly should consult their doctors about what medication they may take during pregnancy. (See the other Migraine question on this page for more details.)
Q. What types of medications and drugs should definitely be avoided in order not to harm or lose the baby?
A. Almost ALL drugs and medications should be avoided during pregnancy. Everything a pregnant mother ingests passes to the baby through the umbilical cord. There are a few medications that may be considered safe in certain doses for specific cases, but you should consult your doctor before taking any drug while pregnant.
Back to Top
Q. This is my first pregnancy and I’ve been getting very bad headaches. I used to take Excedrin migraine medicine, but was told that I cannot take it anymore. What kind of headache medicine can I take that will not harm the baby?
A. I, too, suffer from migraine headaches and found them to be more frequent and intense during pregnancy. While some pregnant women enjoy a reprieve from their usual migraines, most have the opposite experience and suffer from stronger migraines, at least in the first two trimesters.
During both of my pregnancies I consumed so much Tylenol I considered buying it by the case. It seems to be the only drug safely recommended for headaches during pregnancy. Ask your doctor what is best for you.
Besides Tylenol, you can try avoiding things that bring on migraines in the first place, such as not enough rest, too much noise, too much sun, stressful situations, and foods containing sulfites.
If you cannot get by on Tylenol alone, consult your doctor about other options. My doctor eventually gave me a lower dose of my usual prescription migraine medication, Fioricet. However, I tried to use it only when I really needed it.
Back to Top
Q. I am an American living in Mexico. I am six months pregnant and although I can get along pretty well in Spanish, I still have trouble with some communication with my doctor. A recent lab test proved my suspicions that I had a urinary tract infection. My doctor prescribed Pentrexyl (Ampicillin) and I finished that treatment. I still am experiencing the same symptoms (some pain and the constant feeling that I can never really finish "going"). My doctor has now prescribed Pyridium (Pirimir in Spanish) and has recommended that I take it three times a day for six days to relieve these symptoms. I have been unable to find any information on this medication that explains if it is safe during pregnancy. Do you know?
A. Reproduction studies done on rats have shown no harmful link between Pyridium and birth defects. Currently, there are no adequate studies in human pregnant women. Animal reproduction studies are not always predictive of human response. I think this drug should be used during pregnancy only if clearly needed. It's up to you and your doctor to decide. You may try asking your doctor if there is a similar drug that you can take that has well documented information of the dangers (or a lack thereof) during pregnancy.
Q. I have genital herpes and I am seven months pregnant. Do you know how safe suppressive therapy is in the last month of pregnancy?
A. As with many drugs, the oral antiviral tablets used for suppressive therapy are not generally recommended for use during pregnancy. They are considered one of those "maybe" risks, because it is not known for certain that they will not cause harm to the baby. Recurrent episodes of genital herpes during pregnancy are not harmful to the fetus. Therefore, most OB/GYNs will not prescribe antiviral tablets for pregnant women. Exceptions to this general rule may include women who have a continuous outbreak problem or pregnant women who are having their first-ever episode of genital herpes.
I imagine you are considering suppressive therapy for your last month to prevent an outbreak at the time of delivery, which may transmit the virus to the baby. If you do have an active infection at the time, the baby can be delivered safely via Cesarean section.
If you feel very strongly about having a vaginal delivery and/or you have frequent outbreaks, you should discuss this with your OB/GYN. During the last month of pregnancy, all of the baby's vital organs and parts are already fully developed and much less prone to any possibly harmful effects of drugs. Some doctors will permit certain medications in the last trimester that were not previously allowed, such as antacids, painkillers and antibiotics. Antiviral medication may also be an option at this point. It is up to you and your doctor to determine the risks versus the benefits of using an antiviral medication.
Back to Top
Q. I've read that some anti-depressants can affect pregnancy test results. Do you happen to know if Wellbutrin is one of them?
A. I've heard that Risperdal (a psychiatric drug) and certain fertility drugs containing HCG hormones may affect a urine pregnancy test. So far, Wellbutrin is not known to have any effect on pregnancy testing. If you've missed a period and had a negative pregnancy test, chances are you're not pregnant. If you experience other symptoms of pregnancy and miss another period, you should visit an OB/GYN for a blood pregnancy test just to be sure.
Q. I have been prescribed Sedapap for my extreme migraines during my pregnancy. I am 34 weeks pregnant. I have noticed that my baby's movements are slow after taking this medication and also when I take Benadryl. Can these medications make the baby lethargic and is this normal?
-Leslie, South Carolina
A. I, too, am prone to migraine headaches and had to resort to taking Sedapap during pregnancy. It wasn't as effective as my usual migraine medication, but it did provide some relief. I tried to use it only in small doses and only when necessary, because it is a sedative and made me and my baby quite drowsy. Benadryl is also a depressant and can make you and your unborn child lethargic. At this point, there is no known link between the use of these types of drugs and birth defects, but, as with any drug, it is considered a "maybe" risk, so do try to use them sparingly.
The good news is that if your pregnancy is anything like mine, your migraines may be clearing up soon. Mine were most prevalent from week 11 to week 34 and then dissolved into minor headaches from time to time. But, after the migraines subsided, there were other physical issues to deal with, such as hemorrhoids, cocktail wiener toes, sausage hands, shortness of breath, heartburn, throbbing varicose veins, fatigue and so on.
Back to Top
Q. Before I found out I was pregnant I had foot surgery causing me to take a total of 26 Percocets over a two week period. I conceived one week before my surgery. I am nine weeks now. Should I be worried about the pain killers? I had no idea I was pregnant at the time. Could this cause defects in the baby?
-Anonymous, New York
A. There have been no substantial studies showing a link between the use of the painkiller Percocet and birth defects. As with many drugs, Percocet is considered one of those "maybe" harmful drugs to a developing fetus and should be avoided during pregnancy if possible.
In your case, I think your baby's exposure to the drug was minimal. Your baby's blood and fluids do not begin to intermingle with your own until the egg implants itself in the uterine wall, which takes place about two weeks after conception. Before implantation, the egg is free-floating and anything you ingest cannot reach the fetus. So, your first week of Percocet use was in the clear. During your second week, I imagine you were taking fewer and fewer doses as you had less pain. There was only one week that the fetus may have been exposed to the drug. Fortunately, it was the week that you were weaning yourself off the painkillers.
< 1 - 2 - 3 > next